SOAS Research Online

A Free Database of the Latest Research by SOAS Academics and PhD Students

[skip to content]

Scharfenaker, Ellis and Semieniuk, Gregor (2016) 'A Statistical Equilibrium Approach to the Distribution of Profit Rates.' Metroeconomica, 68 (3). pp. 465-499.

Text - Accepted Version
Download (1MB) | Preview


Motivated by classical political economy we detail a probabilistic, “statis- tical equilibrium” approach to explaining why even in equilibrium, the equalization of profit rates leads to a non-degenerate distribution. Based on this approach we investigate the empirical content of the profit rate distribution for previously unexamined annual firm level data comprising over 24,000 publicly listed North American firms for the period 1962-2014. We find strong evidence for a structural organization and equalization of profit rates on a relatively short time scale both at the economy wide and one- and two-digit SIC industry levels into a Laplace or double exponential distribution. We show that the statistical equilibrium approach is consistent with economic theorizing about profit rates and discuss research questions emerging from this novel look at profit rate distributions. We also highlight the applicability of the underlying principle of maximum entropy for inference in a wide range of economic topics.

Item Type: Journal Article
SOAS Departments & Centres: Departments and Subunits > Department of Economics
Legacy Departments > Faculty of Law and Social Sciences > Department of Economics
ISSN: 1467999X
DOI (Digital Object Identifier):
Date Deposited: 15 Nov 2016 19:48

Altmetric Data


Download activity - last 12 monthsShow export options
Downloads since deposit
6 month trend
6 month trend
Accesses by country - last 12 monthsShow export options
Accesses by referrer - last 12 monthsShow export options

Repository staff only

Edit Item Edit Item